Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Northern Indiana

August 10, 20206 counties in Ohio; Adams County, Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 10, 2020, 7:51 PM EDT for 6 counties in Ohio; Adams County, Allen County, Indiana. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 7:51 PM EDT (23:51 UTC)
Expired
Aug 10, 2020, 8:45 PM EDT
In force
54 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Adams County, IN, Allen County, IN, Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:13 PM EDTTSTM WND DMGConvoy, OHLARGE TREE DOWN IN CONVOY. TIME ESTIMATED FROM RADAR.
Aug 10, 8:13 PM EDTTSTM WND DMGHicksville, OHTREES AND POWER LINES DOWN ACROSS THE TOWN OF HICKSVILLE.
Aug 10, 8:26 PM EDTTSTM WND DMG1 Ne Glenmore, OHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NE GLENMORE. NUMEROUS LARGE TREE LIMBS BROKE OFF. ONE BRANCH WENT THROUGH A CAR WINDSHIELD AND A SECOND BRANCH FELL ONTO A GARAGE ROOF CAUSING MINOR STRUCTURAL DAMAGE.
Aug 10, 8:26 PM EDTTSTM WND DMG2 Ne Glenmore, OH60 FOOT TREES SNAPPED OFF. SEVERAL LARGE LIMBS BROKE OFF OTHER TREES NEARBY.
Aug 10, 8:26 PM EDTTSTM WND DMGOhio City, OHLARGE TREE DOWN IN OHIO CITY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KIWX 102351
SVRIWX
INC001-003-OHC039-069-125-137-161-171-110045-
/O.NEW.KIWX.SV.W.0091.200810T2351Z-200811T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
751 PM EDT Mon Aug 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allen County in northeastern Indiana...
  Northeastern Adams County in northeastern Indiana...
  Northwestern Putnam County in west central Ohio...
  Defiance County in northwestern Ohio...
  Paulding County in west central Ohio...
  Northwestern Henry County in northwestern Ohio...
  Van Wert County in west central Ohio...
  Southern Williams County in northwestern Ohio...

* Until 845 PM EDT.

* At 751 PM EDT, severe thunderstorms were located along a line
  extending from near Butler to near Woodburn to near Decatur, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Edgerton In Williams County around 800 PM EDT.
  Antwerp and Payne around 805 PM EDT.
  Convoy around 810 PM EDT.
  Bryan, Paulding and Ohio City around 815 PM EDT.
  Van Wert around 820 PM EDT.
  Ottoville around 835 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

&&

LAT...LON 4082 8437 4082 8440 4074 8440 4075 8499
      4110 8481 4149 8480 4149 8434 4148 8434
      4149 8429 4116 8429
TIME...MOT...LOC 2351Z 266DEG 39KT 4146 8491 4114 8490 4083 8498 

HAIL...<.75IN
WIND...70MPH
 
$$

JBALL
1 follow-up statement
933 
WWUS53 KIWX 110026
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
826 PM EDT Mon Aug 10 2020

INC001-003-110034-
/O.CAN.KIWX.SV.W.0091.000000T0000Z-200811T0045Z/
Allen IN-Adams IN-
826 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEN AND
NORTHEASTERN ADAMS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern and west central Ohio.

LAT...LON 4082 8437 4082 8440 4074 8440 4075 8480
      4110 8466 4148 8452 4149 8434 4148 8434
      4149 8429 4116 8429
TIME...MOT...LOC 0024Z 270DEG 39KT 4148 8445 4116 8445 4085 8453 

$$

OHC039-069-125-137-161-171-110045-
/O.CON.KIWX.SV.W.0091.000000T0000Z-200811T0045Z/
Putnam OH-Defiance OH-Paulding OH-Henry OH-Van Wert OH-Williams OH-
826 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN PUTNAM...EASTERN DEFIANCE...PAULDING...NORTHWESTERN
HENRY...VAN WERT AND SOUTHEASTERN WILLIAMS COUNTIES...

At 824 PM EDT, severe thunderstorms were located along a line
extending from near Stryker to 7 miles east of Paulding to near Van
Wert, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management has reported trees and branches down 
         in Hicksville, Ohio.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ottoville around 840 PM EDT.

Other locations impacted by these severe thunderstorms include
Evansport, Ney, Melrose, Arthur, Charloe, Oakwood, Wren, Cavett,
Haviland and Dull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8437 4082 8440 4074 8440 4075 8480
      4110 8466 4148 8452 4149 8434 4148 8434
      4149 8429 4116 8429
TIME...MOT...LOC 0024Z 270DEG 39KT 4148 8445 4116 8445 4085 8453 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:34 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 10, 7:34 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 726 PM EDT Mon Aug 10 2020

Thunderstorms will quickly exit the region this evening. Dry and
warm weather will follow into next weekend before a chance of
showers and thunderstorms returns to the area.

&&

.UPDATE...
Issued at 725 PM EDT Mon Aug 10 2020

Line of strong to severe storms continues to push east. Widespread
damage threat has diminished with overall line now evolving into a
LEWP setup. Threat for pockets of damaging winds and maybe an
isolated tornado will persist for a few more hours. Watch has been
cleared behind the line, with northwest Ohio counties not in the
watch already added in. Rain will linger behind the line but
threat for severe will be done.

&&

.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020

Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.

Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020

In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 725 PM EDT Mon Aug 10 2020

Improving conditions at KSBN with main line of storms well east of
the area. Line of strong to severe storms passing through KFWA as
of typing this. KFWA will be in the clear within the next hour
with just some lingering rain for a few hours.

VFR conditions will then settle in for the remainder of the
forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning until 10 AM CDT Tuesday for INZ003.

     Beach Hazards Statement through Tuesday morning for INZ003.

MI...Lakeshore Flood Warning until 11 AM EDT Tuesday for MIZ077.

     Beach Hazards Statement through Tuesday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Tuesday for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 3:05 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Mon Aug 10 2020

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-
305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

...Destructive wind threat increasing across northern Indiana and
southwestern Lower Michigan late this afternoon into this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, reaching northwestern Indiana and far southwestern Lower
Michigan by 5 PM EDT. The line will then continue racing east at 60
to 70 mph across the remainder of northern Indiana and far southern
Lower Michigan. While winds will pose the greatest risk, an isolated
tornado will be possible.

Isolated strong to severe thunderstorms could also develop ahead of
the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

OHZ001-002-004-005-015-016-024-025-111915-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

...Threat for damaging winds increasing across northwestern Ohio...

A line of severe thunderstorms is expected to race east across
northern Indiana during the late afternoon and early evening hours,
reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in
excess of 70 mph with isolated high gusts, will be possible. Strong
to severe thunderstorms could also develop ahead of the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-MIZ077-111915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for southwest Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

...Dangerous line of thunderstorms to cause impacts across southeastern
Lake Michigan and shores of Berrien county late this afternoon into
this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, and southern Lake Michigan, reaching southeastern Lake
Michigan by 5 pm EDT. These storms will n

In the hours before

Local storm report, Aug 10, 7:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     1 NE BLUE LAKE          41.25N 85.35W
08/10/2020                   WHITLEY            IN   TRAINED SP
Local storm report, Aug 10, 7:37 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     2 S ROLLING HILLS       41.00N 85.27W
08/10/2020  M69 MPH          ALLEN              IN   TRAINED SPOTTER

&&

NDM
Local storm report, Aug 10, 7:39 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ROCHESTER               41.06N 86.20W
08/10/2020
Local storm report, Aug 10, 7:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 WNW MARKLE            40.85N 85.39W
08/10/2020                   HUNTINGTON         IN   TRAINED SPOTTER

            SEVERAL TREES DOWN BLOCKING ROAD NEAR 900N
            AND 300E. DAMAGE ALSO TO A HOUSE. TIME
            ESTIMATED FROM RADAR.

&&

NDM
Local storm report, Aug 10, 7:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     1 ENE BLUE LAKE         41.24N 85.35W
08/10/2020                   WHITLEY            IN   EMER
Local storm report, Aug 10, 7:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     1 S NINE MILE           40.96N 85.23W
08/10/2020                   ALLEN              IN   AMATEUR RADIO

            SEMI BLOWN ON ITS SIDE.

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:03 PM EDTSpecial Marine WarningIWX117 min
Aug 10, 4:25 PM EDTBeach Hazards StatementIWX19 hr
Aug 10, 4:25 PM EDTLakeshore Flood WarningIWX19 hr
Aug 10, 4:38 PM EDTSmall Craft AdvisoryIWX12 hr
Aug 10, 5:19 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke71 min
Aug 10, 5:22 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Starke, White98 min
Aug 10, 5:48 PM EDTSpecial Marine WarningIWX117 min
Aug 10, 6:24 PM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble and 2 more66 min
Aug 10, 6:38 PM EDTTornado WarningIWXElkhart, Kosciusko, Marshall, Noble, Whitley22 min
Aug 10, 6:41 PM EDTTornado WarningIWXElkhart, Kosciusko, Saint Joseph19 min
Aug 10, 6:48 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley42 min
Aug 10, 7:11 PM EDTTornado WarningIWXAllen, Huntington, Whitley34 min
Aug 10, 7:18 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, DeKalb, Huntington, Noble, Wells and 1 more42 min
Aug 10, 7:22 PM EDTSpecial Weather StatementIWXSteuben38 min
Aug 10, 7:25 PM EDTSpecial Weather StatementIWXBlackford, Wells35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.